Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

March 18, 2012Florence County, South Carolina

NWS Wilmington, NC issued this special weather statement at Mar 18, 2012, 2:49 PM EDT for Florence County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2012, 2:49 PM EDT (18:49 UTC)
Expired
Mar 18, 2012, 3:30 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC

County Florence County, SC

The radar

The Wilmington radar (KLTX), 107 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WWUS82 KILM 181849
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT SUN MAR 18 2012

SCZ032-039-181930-
FLORENCE-WILLIAMSBURG-
249 PM EDT SUN MAR 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN WILLIAMSBURG AND 
SOUTHERN FLORENCE COUNTIES THROUGH 330 PM EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCRANTON...OR ABOUT 5 MILES NORTHEAST OF LAKE CITY...MOVING SOUTHEAST
AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE LAKE CITY...FRIENDFIELD...HANNAH...
INDIANTOWN...JOHNSONVILLE...COWARD...SCRANTON AND STUCKEY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3382 7938 3365 7960 3393 7984 3405 7968
TIME...MOT...LOC 1849Z 318DEG 10KT 3392 7969

$$

BACON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 1:30 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 18, 1:30 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
130 PM EDT SUN MAR 18 2012

.SYNOPSIS...
A SUMMER LIKE PATTERN WILL CONTINUE FOR MOST OF THE NEW WEEK WITH
WARM TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. A MORE SIGNIFICANT SYSTEM WILL MOVE ACROSS THE AREA NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1000 AM SUNDAY...OPAQUE LAYER OF VERY LOW LEVEL POST-FRONTAL
STRATUS IN PLACE OVER COASTAL ZONES. 12Z MHX SOUNDING INDICATING
THAT THIS LAYER EXTENDS UPWARDS TO ABOUT 1000FT. JUST WEST OF THIS
LAYER THERE IS LITTLE ENOUGH CLOUD COVER THAT SOLAR INSOLATION IS
ALREADY LEADING TO WARMING AND MIXING. TEMPS IN THE MID TO UPPER 60S
ARE ALL THAT WILL BE REQUIRED TO MIX OUT THE STRATUS DECK AND THIS
IS ALREADY BEING ACHIEVED ALONG THE I-95 CORRIDOR. SO ALTHOUGH WHILE
IN PLACE THE CLOUDS WILL BE EFFECTIVE IN PREVENTING HEATING THE
WESTERN EDGE SHOULD ERODE...PERHAPS QUICKLY...OVER THE NEXT 2 HOURS
OR SO. TEMPERATURES WILL CONTINUE THEIR TREND TOWARDS ABOVE CLIMO
BUT THE DELAYED START TO HEATING OVER CAPE FEAR REGION WILL TEMPER
THE WARMTH COMPARED TO DAYS PREVIOUS. A MODERATE VORT MAX...12 S-1
WILL CROSS THE AREA BY 18Z. THIS MAKES FOR A PROBLEMATIC POP
FORECAST AS THE NET SENSE OF VERTICAL MOTION WILL BE DOWNWARD
THEREAFTER AND ONLY MESOSCALE FORCING MAY MANAGE TO GENERATE PRECIP.
WILL AWAIT MORE MORNING MODEL GUIDANCE TO SEE IF AND HOW POPS FCST
MAY BE REFINED. 12Z RUC HAS A FAIRLY PLAUSIBLE LOOK IN SHOWING BEST
RAINFALL CHANCES AND AMOUNTS OVER SOUTHERN TWO-THIRDS OF THE FCST
AREA. (WHEREAS CURRENT FORECAST MORE OR LESS 40-ISH AREA-WIDE).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
AS OF 3:00 AM SUNDAY...MODELS ARE NOW IN SOME GENERAL AGREEMENT
ON A MID LEVEL WEAKNESS PERSISTING OVER THE AREA THROUGH THE
PERIOD WITH A VERY WEAK PRESSURE PATTERN AT THE SURFACE. I HAVE
ADJUSTED POPS TO REPRESENT A MORE DIURNALLY DRIVEN TREND AS
FORCING WILL BE RELEGATED TO THE SEA BREEZE AND RESIDUAL
BOUNDARIES. FOR TEMPERATURES...HAVE ADJUSTED TEMPERATURES SLIGHTLY
UPWARD TO MATCH THE LATEST GUIDANCE OTHERWISE EXPECT NEAR 80
INLAND AND SOMEWHAT COOLER THE CLOSER YOU GET TO THE COAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
AS OF 3:00 AM SUNDAY...FORECAST CHALLENGES FOR THE EXTENDED
REMAIN ESSENTIALLY UNCHANGED FROM THIS TIME LAST NIGHT AS THE
AMPLIFIED PATTERN CONTINUES TO YIELD TIMING ISSUES. HPC CONTINUES
TO KEEP FORECAST IN BELOW AVERAGE CONFIDENCE CRITERIA AS THE
CUTOFF LOW IN THE FOUR CORNERS REGION MOVES SLOWLY ACROSS THE
MISSISSIPPI VALLEY. TWEAKED POPS UP SLIGHTLY WEDNESDAY AND
THURSDAY AS THERE IS A BIT OF AGREEMENT ON A SUBTLE MID LEVEL LOW
MEANDERING ABOUT MAKING THERMAL PROFILES MORE CONDUCIVE TO DIURNAL
CONVECTION. POPS RAMP UP LATER FRIDAY AND INTO THE DAY SATURDAY
WITH THE AFOREMENTIONED STORM SYSTEM BUT AGAIN...CONFIDENCE IS
LOW. NO CHANGES TO TEMPERATURE FORECAST.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 18Z...IFR CEILINGS HAVE LIFTED TO LOW MVFR AT THE COASTAL
TERMINALS...EXCEPT AT ILM WHERE CEILINGS WILL LIFT IN THE NEXT HOUR
OR SO. AT FLO/LBT CONDITIONS ARE VFR. A WEAK FRONTAL BOUNDARY WAS
LOCATED BETWEEN ILM AND CRE WEST TO BETWEEN LBT AND FLO. SHOWERS
WERE OCCURRING NEAR THE COASTAL TERMINALS BUT COVERAGE HAS NOT BEEN
AS MUCH AS EARLIER EXPECTED. OTHER LIGHT SHOWERS ARE MOVING EAST
TOWARDS FLO/LBT.

EXPECT THE COASTAL TERMINALS TO BECOME VFR EARLY TO MID-AFTERNOON.
LATEST GUIDANCE INDICATES ISOLATED SHOWERS THIS AFTERNOON AND
EVENING AND WILL INCLUDE VCSH IN TAFS. DUE TO THE ISOLATED NATURE OF
ANY THUNDERSTORM ACTIVITY WILL OMIT FROM TAFS ATTM AND AMEND AS
NECESSARY. WITH THE PROXIMITY OF THE FRONT OVERNIGHT ISOLATED
SHOWERS COULD LINGER THROUGH MUCH OF THE EVENING AND OVERNIGHT HOURS
BUT MAY STAY SOUTH OF THE TERMINALS. THERE WILL BE A MUCH BETTER
CHANCE OF LIFR/IFR CONDITIONS IN FG/STRATUS RE-DEVELOPING OVERNIGHT.
THE LOW CONDITIONS SHOULD IMPROVE MORE RAPIDLY MONDAY MORNING DUE TO
STRONGER HIGH PRESSURE BUILDING IN.

EXTENDED OUTLOOK...THROUGH THE PERIOD...MORNING FOG/MVFR...SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS IN THE AFTERNOON...THROUGH THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM SUNDAY...NO CHANGES IN THINKING WITH RESPECT TO
BOUNDARY POSITION OR THE FORECAST AS A WHOLE. PREVIOUS DISCUSSION
FOLLOWS:

AS OF 400 AM SUNDAY...WEAK GRADIENT WILL AFFECT THE AREA THROUGH
TONIGHT AS A BACKDOOR COLD FRONT RESIDES OVER THE AREA.  EXPECT TO
SEE LIGHT E-NE WINDS NORTHERN WATERS AND LIGHT W-SW WINDS SOUTHERN
WATERS.  SEA BREEZE MAY MAKE WINDS MORE SE-S AROUND 10 KT THIS
AFTERNOON WITHIN 10 NM OF THE COAST.  SEAS OF 3 FT OR LESS ARE
EXPECTED THROUGH THE PERIOD.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3:00 AM SUNDAY...WEAKLY FORCED WIND FIELDS WILL GRADUALLY
BECOME BETTER DEFINED BY LATE IN THE PERIOD DEVELOPING INTO A TYPICAL
SUMMERTIME PATTERN OF SOUTHEASTERLY WINDS. WIND SPEEDS WILL BE
LIGHT AT OR BELOW TEN KNOTS BEFORE INCREASING WITH THE DEVELOPMENT
OF THE PIEDMONT TROUGH TUESDAY. SEAS INCREASE FROM 2-3 FEET EARLY
TO 2-4 FEET LATE IN THE PERIOD.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 3:00 AM SUNDAY...SUMMERTIME PATTERN CONTINUES EACH DAY WITH
SOUTHEAST FLOW INCREASING VIA SEA BREEZE CIRCULATION. SEEMS
UNLIKELY THAT ANY CONVECTION THAT DEVELOPS INLAND MAKES A
SUCCESSFUL MOVE ACROSS THE MARINE LAYER TO DISTORT SYNOPTIC WINDS.
SPEEDS OF 10-15 KNOTS. SEAS OF 2-4 FEET INCREASING LATE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...DENSE SMOKE ADVISORY UNTIL 10 AM EDT THIS MORNING FOR NCZ109.

MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...MBB/31
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...MRR
Hazardous weather outlook, Mar 18, 3:39 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
339 AM EDT SUN MAR 18 2012

AMZ250-252-254-256-NCZ087-096-099-105>108-110-SCZ017-023-024-032-033-
039-053>056-190745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
339 AM EDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ109-190745-
INLAND BRUNSWICK-
339 AM EDT SUN MAR 18 2012

...DENSE SMOKE ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE SMOKE ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 18, 2:00 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT SUN MAR 18 2012

SCZ032-181845-
FLORENCE-
200 PM EDT SUN MAR 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE COUNTY THROUGH 245
PM EDT...

AT 201 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FLORENCE TO NEW HOPE...OR ALONG A LINE EXTENDING
FROM FLORENCE TO 10 MILES NORTH OF LAKE CITY...MOVING EAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE FLORENCE...CLAUSSEN...EFFINGHAM...
EVERGREEN...FRIENDFIELD...HYMAN...MARS BLUFF...NEW HOPE...PAMPLICO
AND COWARD.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3423 7978 3423 7955 3421 7955 3419 7957
      3418 7957 3412 7952 3412 7953 3410 7952
      3410 7953 3407 7954 3405 7952 3390 7952
      3398 7989
TIME...MOT...LOC 1801Z 277DEG 8KT 3416 7971 3401 7977

BACON
Special weather statement, Mar 18, 2:10 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
210 PM EDT SUN MAR 18 2012

SCZ023-181915-
DARLINGTON-
210 PM EDT SUN MAR 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DARLINGTON COUNTY THROUGH
315 PM EDT...

AT 209 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AUBURN...OR ABOUT 6 MILES EAST OF HARTSVILLE...MOVING SOUTHEAST AT 15
MPH.

SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...AUBURN...DOVESVILLE...
FLOYD...HIGHWAY 401 SOUTH OF FLOYD...AND MECHANICSVILLE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3443 7998 3434 7967 3425 7977 3426 7980
      3420 7989 3434 8003
TIME...MOT...LOC 1809Z 299DEG 12KT 3436 7997

III
Special weather statement, Mar 18, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT SUN MAR 18 2012

SCZ032-039-181930-
FLORENCE-WILLIAMSBURG-
249 PM EDT SUN MAR 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN WILLIAMSBURG AND
SOUTHERN FLORENCE COUNTIES THROUGH 330 PM EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCRANTON...OR ABOUT 5 MILES NORTHEAST OF LAKE CITY...MOVING SOUTHEAST
AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE LAKE CITY...FRIENDFIELD...HANNAH...
INDIANTOWN...JOHNSONVILLE...COWARD...SCRANTON AND STUCKEY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3382 7938 3365 7960 3393 7984 3405 7968
TIME...MOT...LOC 1849Z 318DEG 10KT 3392 7969

BACON

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:00 PM EDTSpecial Weather StatementILMFlorence45 min
Mar 18, 2:10 PM EDTSpecial Weather StatementILMDarlington65 min
Mar 18, 2:53 PM EDTSpecial Weather StatementILMMarlboro52 min
Mar 18, 3:49 PM EDTSpecial Weather StatementILMDillon, Marion41 min
Mar 17, 8:34 PM EDTSevere Thunderstorm WarningILMColumbus15 min
Mar 17, 9:12 PM EDTSpecial Weather StatementILMBladen63 min
Mar 17, 10:45 PM EDTSpecial Weather StatementILMColumbus60 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.